Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 218, NWS St. Louis, MO

September 9, 2014Adams County, Brown County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 9, 2014, 8:20 AM CDT for Adams County, Brown County, Pike County, Illinois. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2014, 8:20 AM CDT (13:20 UTC)
Expired
Sep 9, 2014, 9:00 AM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IL, Brown County, IL, Pike County, IL

The radar

The Lincoln radar (KILX), 123 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 8:40 AM CDTHAIL 1Quincy, IL
Sep 9, 8:41 AM CDTHAIL 0.25Coatsburg, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-239 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WUUS53 KLSX 091320
SVRLSX
ILC001-009-149-091400-
/O.NEW.KLSX.SV.W.0218.140909T1320Z-140909T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
820 AM CDT TUE SEP 9 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN WEST CENTRAL ILLINOIS...
  BROWN COUNTY IN WEST CENTRAL ILLINOIS...
  NORTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 900 AM CDT

* AT 817 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF MENDON...AND MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CAMP POINT...GOLDEN...CLAYTON...BUCKHORN...MOUNT STERLING...
  COATSBURG...COLUMBUS...ADAMS...CHATTON...LA PRAIRIE...LIBERTY...
  KELLERVILLE...MOUND STATION...RIPLEY...COOPERTOWN...VERSAILLES...LA
  GRANGE AND CHAMBERSBURG.

THIS WARNING INCLUDES SILOAM SPRINGS STATE PARK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 172 FROM EXIT 10 TO EXIT 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4018 9091 4011 9090 4011 9070 4008 9070
      4008 9067 4005 9067 4003 9065 4003 9060
      3999 9060 3998 9052 3990 9055 3987 9058
      3984 9057 3979 9060 3979 9076 3989 9143
      4020 9132 4020 9103
TIME...MOT...LOC 1320Z 290DEG 32KT 4014 9114

HAIL...1.00IN
WIND...60MPH

$$

GKS
1 follow-up statement
462 
WWUS53 KLSX 091334
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
834 AM CDT TUE SEP 9 2014

ILC001-009-149-091400-
/O.CON.KLSX.SV.W.0218.000000T0000Z-140909T1400Z/
PIKE IL-ADAMS IL-BROWN IL-
834 AM CDT TUE SEP 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BROWN...ADAMS
AND NORTHEASTERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS UNTIL 900 AM
CDT...

AT 831 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF MENDON...AND MOVING SOUTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CAMP POINT...GOLDEN...CLAYTON...BUCKHORN...MOUNT STERLING...
COLUMBUS...ADAMS...CHATTON...LA PRAIRIE...LIBERTY...KELLERVILLE...
MOUND STATION...VERSAILLES...CHAMBERSBURG...COOPERTOWN...RIPLEY AND
LA GRANGE.

THIS WARNING INCLUDES SILOAM SPRINGS STATE PARK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 172 NEAR EXIT 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4018 9091 4011 9090 4011 9070 4008 9070
      4008 9067 4005 9067 4003 9065 4003 9060
      3999 9060 3998 9052 3990 9055 3987 9058
      3984 9057 3979 9060 3979 9076 3988 9134
      4020 9119 4020 9103
TIME...MOT...LOC 1334Z 294DEG 37KT 3999 9117

HAIL...1.00IN
WIND...60MPH

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 6:12 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 9, 6:12 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
612 AM CDT Tue Sep 9 2014

.SHORT TERM:  (Through Late This Afternoon)
Issued at 320 AM CDT Tue Sep 9 2014

A MCS has been going on across eastern IA and northwestern IL for a
good part of the overnight and the forward flank of it is
propagating slowly east-southeast.  Further south over our region,
southerly surface flow prevailed, and thanks to areas of clouds, are
keeping temps much warmer than where they were 24 hours ago, with
readings hovering near 70 in many locales.

Models not doing a very good job with handling the MCS to our north,
although the HRRR is about the most believable.  The main flow and
Corfidi vectors suggest this MCS will still mainly propagate E-SE
with the main body remaining to the north of our region, but this is
kicking off an outflow and with a weak lo level jet nosing into
northeast MO, cannot rule out some sunrise surprise in the way of
widely scattered TSRA.  The outflow dropping south may further
enable TSRA development into central IL heading deeper into the
morning and remain thru the afternoon, expanding westward into
northern MO.

As the heating of the day kicks in by midday, much of our region to
the west of STL will be in a weak CINH, very high moisture
environment and may be able to fire off isolated to scattered TSRA
during the afternoon.  Rain chances look less likely into southern
IL, depending on how the MCS to the north actually evolves.

Due to all of the dependencies on clouds and rain chances, it will
be hard to get a firm handle on temps today.  A MOS blend looks like
a reasonably good start, with above normal temps for many areas as
readings in the 80s are attained.

TES

.LONG TERM:  (Tonight through Monday)
Issued at 347 AM CDT Tue Sep 9 2014

Primary concern remains upcoming potential for heavy rain tonight
into Wednesday.  The longwave trof over the western CONUS will
continue to deepen and move east tonight.  The leading edge of the
trof should be out over the eastern Plains by 00Z which will force
lee-side cyclogenesis back over the Colorado/Kansas border.  The low
level jet ahead of the developing low level system system will
increase to 50-60kts resulting in impressive moisture transport from
the southeast.  GFS and NAM both show a tremendous amount of
moisture convergence over northern Missouri/southern Iowa on the
nose of the low level jet tonight.  The exact placement of the
heaviest rain is still in question with the GFS being further south
into our area, and the NAM being further north in Iowa.  A deep
warm-cloud layer and P-wats over 2.3 inches will certainly provide a
rich environment for heavy rain.  However, the SREF seems to agree
more with the NAM, as do the ARW and NMM WRF models.  Will therefore
hold off issuing any flooding headlines and let the day shift take
another look.

Guidance is in decent agreement in pushing the surface front through
the area Wednesday afternoon.  The low level jet ahead of the front
does diminish somewhat, but all models continue to show a 30-50kt
jet through much of the day with moisture convergence continuing
over the area.  Think there will be ongoing precip ahead of the
front, tho areal coverage is somewhat uncertain.  However, any
sunshine should allow for a rapid warm up in southwest flow and
18-20C temperatures at 850mb.  Therefore stuck pretty close to MOS
highs in spite of potential for a lot of cloud cover and rain
through the day.  Storms should form up into a line ahead of the
front in the afternoon and move south of the area by mid-late
evening.  Still think there is a decent chance for some of the
storms to be severe given the strong winds aloft and the possibility
that downdrafts could mix these winds to the surface.

Much cooler air will filter into the area and behind the front for
Thursday.  Temperatures will fall below normal, and are expected to
stay below normal through Monday.  Highs through the period will
mainly be in the mid 60s to around 70 with lows as low as the low to
mid 40s.  This will be 15-20 degrees below normal for
mid-September.  The only significant chance for precipitation beyond
Wednesday evening looks to be on Friday when another shortwave dives
southeast out of the northern Plains across the Midwest.

Carney

&&

.AVIATION:  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 611 AM CDT Tue Sep 9 2014

VFR conditions are expected outside of TSRA along with southerly
surface winds thru the valid period. A period of TSRA should get
close to UIN this morning enough for VCTS. Elsewhere for the rest
of the day, chances look pretty sparse--enough for a mention in
the public forecast but not enough for a terminal point forecast.
The main show for rain gets going later this evening and will
mainly affect UIN, but to a lesser extent COU, and should hold off
sufficiently to the north and west of STL Metro to prevent a
mention in the forecast for now. A 45kt low level jet will get
going over a COU-UIN axis late tonight, but it also coincides with
decent coverage in TSRA in these areas and so any LLWS mention would
be redundant with shear implied in TSRA.

Specifics for KSTL: VFR and southerly winds thru the valid period
outside of TSRA. While there will be a TSRA threat in the
afternoon, it looks too small to warrant a mention. The better
rain chances should hold off until Wednesday morning.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 9, 5:22 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
522 AM CDT TUE SEP 9 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
522 AM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA
TODAY...AND THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE STORMS
MAY BE SEVERE...PRIMARILY ACROSS PARTS OF NORTHEAST AND CENTRAL
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS. DAMAGING WIND IS THE
PRIMARY THREAT. LARGE HAIL IS ALSO POSSIBLE THOUGH LESS LIKELY.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE TONIGHT...PRIMARILY OVER
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA ON WEDNESDAY
AHEAD OF A STRONG COLD FRONT. SOME OF THE STORMS COULD BE SEVERE
WEDNESDAY AFTERNOON AND WEDNESDAY EVENING...WITH DAMAGING WINDS
THE PRIMARY SEVERE WEATHER THREAT. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE WEDNESDAY AND WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND NORTHEAST
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.

CARNEY

In the hours before

Special weather statement, Sep 9, 8:08 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
808 AM CDT TUE SEP 9 2014

ILZ095-096-091400-
ADAMS IL-BROWN IL-
808 AM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN AND ADAMS
COUNTIES UNTIL 900 AM CDT...

AT 807 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF WEST POINT...OR 16 MILES EAST OF
CANTON...MOVING EAST-SOUTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAMP POINT...
  GOLDEN...
  CLAYTON...
  BEVERLY...
  BUCKHORN...
  MOUNT STERLING...

THIS STORM WILL AFFECT SILOAM SPRINGS STATE PARK.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 8:59 AM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike46 min
Sep 9, 3:50 PM CDTFlash Flood WatchLSXAdams, Brown, Pike20 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.